Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 72, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 16, 2012, 4:57 PM CDT for Vermilion County, Illinois. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2012, 4:57 PM CDT (21:57 UTC)
- Expired
- Jun 16, 2012, 5:19 PM CDT
- In force
- 22 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Vermilion County, IL
The radar
The Indianapolis radar (KIND), 134 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:05 PM CDT | TSTM WND GST 60 | 5 E Rossville, IL | SEVERAL MINUTES OF PEA SIZED HAIL ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500 WUUS53 KILX 162157 SVRILX ILC183-162230- /O.NEW.KILX.SV.W.0072.120616T2157Z-120616T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 457 PM CDT SAT JUN 16 2012 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS... * UNTIL 530 PM CDT. * AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROSSVILLE...OR 15 MILES NORTH OF DANVILLE...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHEASTERN VERMILION COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4024 8766 4038 8775 4049 8753 4028 8753 TIME...MOT...LOC 2158Z 239DEG 21KT 4037 8758 WIND...HAIL 60MPH 1.00IN $$ BAK
1 follow-up statement
285 WWUS53 KILX 162219 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 519 PM CDT SAT JUN 16 2012 ILC183-162229- /O.CAN.KILX.SV.W.0072.000000T0000Z-120616T2230Z/ VERMILION IL- 519 PM CDT SAT JUN 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERMILION COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH OTHER NEARBY THUNDERSTORMS. LAT...LON 4024 8766 4038 8775 4049 8753 4028 8753 TIME...MOT...LOC 2219Z 239DEG 21KT 4043 8744 $$ BAK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:02 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 16, 2:02 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 202 PM CDT SAT JUN 16 2012 .DISCUSSION... ISSUED 145 PM CDT SAT JUN 16 2012 SOUTHERN END OF MCV COMBINED WITH AN UNSTABLE AIR MASS WAS ENOUGH TO PRODUCE SOME WIDELY SCATTERED CONVECTION ACROSS EASTERN ILLINOIS EARLY THIS AFTERNOON. A MUCH STRONGER UPPER WAVE ACRS THE NRN PLAINS WILL START TO PUSH THE REMNANT MCV/SHORTWAVE OFF TO OUR EAST. EARLY AFTN TEMPERATURES HAVE RISEN INTO THE UPPER 80S TO LOWER 90S WITH DEW POINTS IN THE UPPER 60S TO LOWER 70S. SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN CONCERNS THIS PERIOD WILL INCLUDE COVERAGE OF CONVECTION AND MUCH NEEDED RAINFALL ALONG COLD FRONT THIS EVENING...AND THE THREAT FOR REDEVELOPMENT ALONG THE SLOW MOVING FRONT AGAIN SUNDAY AFTERNOON...FOLLOWED BY HOT AND HUMID WEATHER THRU AT LEAST THE FIRST HALF OF THE WORK WEEK. CONSENSUS OF HI-RES MODEL SOLUTIONS SUGGEST A COMPLEX OF STORMS WILL EVOLVE INTO MORE OF A QUASI-LINEAR CONVECTIVE SYSTEM BY LATE AFTERNOON WITH THE PRIMARY SEVERE THREAT BEING FROM STRAIGHT LINE WIND DAMAGE. FORECAST SOUNDINGS CONTINUE TO SHOW SURFACE BASE CAPES OF AROUND 2500 J/KG INTO THIS EVENING WITH 0-6KM SHEAR VALUES OF AROUND 20 TO 25 KTS. JUST ENOUGH LOW LEVEL DRY AIR IN PLACE ON SOUNDINGS TO SUGGEST A THREAT FOR SOME DOWNBURST WINDS IN SOME OF THE MORE ORGANIZED UPDRAFTS/BOWING SEGMENTS. THE MAJORITY OF THE MODELS INDICATE A GRADUAL WEAKENING TREND IN THE CONVECTION AFTER SUNSET AS WE LOSE THE DAYTIME HEATING/INSTABILITY. DUE TO THE MORE PROGRESSIVE NATURE OF THE CONVECTION LATER THIS AFTERNOON AND THIS EVENING...RAINFALL AMOUNTS LOOK TO RANGE FROM A QUARTER TO ONE HALF INCH...WITH LOCAL 1 INCH AMOUNTS POSSIBLE WITH SOME OF THE MORE INTENSE CELLS EARLY THIS EVENING. WILL CONTINUE TO HAVE LOW CHANCE POPS ON SUNDAY...ESPECIALLY DURING THE MORNING. HOWEVER...SOME OF THE HI-RES REF SIMULATIONS INDICATE THE ORGANIZED CONVECTION THAT MOVES THRU OUR AREA WILL SHIFT EAST AND SOUTHEAST ACROSS PARTS OF SE IL BY TOMORROW AFTN WITH ANY REDEVELOPMENT OCCURRING ALONG OR JUST SOUTH OF THE REMNANT OUTFLOW BOUNDARY. NOT REAL CONFIDENT ON PLACEMENT OF BOUNDARY AT THIS TIME SO WILL CONTINUE TO CARRY SOME MENTIONABLE POPS...ESPECIALLY ACRS THE SOUTHEAST TOMORROW AFTN. WITH UPPER LEVEL HEIGHTS BUILDING ONCE AGAIN LATE SUNDAY INTO MONDAY...THE BOUNDARY SHOULD SHIFT TO OUR NORTH BY SUNDAY NIGHT OR EARLY MONDAY. WILL CONTINUE TO HOLD ON TO LOW CHANCE POPS WITH THE WARM FRONT ON SUNDAY NIGHT...WITH HOT AND DRY WEATHER MOVING IN FOR THE REMAINDER OF THE SHORT TERM. AFTERNOON HIGHS ON MONDAY AND TUESDAY SHOULD SOAR INTO THE LOW TO MID 90S. LONG TERM...WEDNESDAY THROUGH SATURDAY UPPER LEVEL RIDGE THAT WILL BRING US HOT WEATHER AT LEAST INTO WEDNESDAY IS FORECAST TO BREAK DOWN AS A FAIRLY SIGNIFICANT UPPER LEVEL WAVE WILL PUSH ACRS THE NORTHERN PLAINS MIDWEEK. THE LATEST ECMWF IS A BIT FASTER THAN PREVIOUS RUNS IN BREAKING DOWN THE RIDGE ON WEDNESDAY ALLOWING A COLD FRONT TO SURGE ACRS THE AREA THURSDAY MORNING. THE LATEST CANADIAN MODEL IS ALSO SHOWING A FASTER TREND IN BREAKING DOWN THE RIDGE AS WELL...AS A RESULT...THE FRONT AND CONVECTION CHANCES PUSH IN TO OUR AREA LATE WED NIGHT INTO THU. WILL ONLY CARRY SLIGHT CHANCES FAR NORTHWEST LATE WED NIGHT WITH THE BEST THREAT FOR SHOWERS AND THUNDERSTORMS BEING ON THURSDAY IN THURSDAY EVENING AS THE FRONT SETTLES SOUTHEAST ACRS THE AREA. IF LATER MODEL RUNS CONTINUE WITH THE FAST TREND OF THE FRONT WILL PROBABLY BE ABLE TO REMOVE RAIN CHANCES THURSDAY NIGHT INTO FRIDAY AS BOTH THE CANADIAN AND GEM MODELS BUILD A FAIRLY STRONG TROF NORTH OF THE GREAT LAKES PUTTING US IN A COOLER AND LESS HUMID AIR MASS. HOWEVER...MOST MEDIUM RANGE MODELS INDICATE EVEN THOUGH WE MAY TRANSLATE TO A NWLY FLOW PATTERN...THE STRONGER FLOW WILL BE JUST TO OUR NORTH SUGGESTING ANY SE MOVING SHORTWAVE TOPPING THE RIDGE TO OUR WEST MAY BRING IN CONVECTION TO PARTS OF THE MIDWEST LATE IN THE WEEK OR NEXT WEEKEND. AT THIS POINT...WILL KEEP PRECIP OUT ON SATURDAY. SMITH && .AVIATION... ISSUED 1215 PM CDT SAT JUN 16 2012 MAIN CONCERN WITH THIS TAF SET WILL BE WITH TIMING OF CONVECTION. HAVE SEEN A FEW THUNDERSTORMS DEVELOP NEAR KCMI OVER THE LAST HOUR OR SO...ALTHOUGH EXPECTED COVERAGE IS NOT ENOUGH TO GO MORE THAN VCTS THERE AT THIS TIME. HIGH-RESOLUTION MODELS SUGGEST A MORE LIKELY TIME FRAME LATE THIS AFTERNOON FOR DEVELOPMENT...BEGINNING WEST OF KPIA AND DEVELOPING EASTWARD IN THE EVENING. HAVE ADDED A TEMPO PERIOD OF 5SM TSRA FOR KPIA/KBMI/KSPI TO TRY AND TIME THE MORE LIKELY PERIODS OF STORMS...BUT WILL HOLD OFF AT KDEC/KCMI AS DEVELOPMENT AND POSITIONS OF STORMS IN THOSE AREAS IS LESS CERTAIN AT THIS TIME. ANY LINGERING CONVECTION IS EXPECTED TO BE OUT OF THE TAF SITES BY 12Z. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 16, 3:17 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 317 PM CDT SAT JUN 16 2012 ILZ027>031-036-037-040-041-171100- FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 317 PM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE FROM DAMAGING WIND GUSTS...ALTHOUGH ISOLATED LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY...BUT THESE ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH 9 PM. ILZ038-042>044-047>053-171100- CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-PIATT- SANGAMON-SCOTT- 317 PM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH ABOUT MIDNIGHT. THERE IS A SLIGHT RISK THAT THESE STORMS WILL BE SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE FROM DAMAGING WIND GUSTS...ALTHOUGH ISOLATED LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. WHILE SOME OF THE STORMS MAY PRODUCE GUSTY WINDS...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...PRIMARILY BETWEEN 6 PM AND 10 PM. ILZ045-046-054>057-061-171100- CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-SHELBY-VERMILION- 317 PM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING INTO THE NIGHT. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS...BUT THE GREATEST THREAT FOR SEVERE WEATHER WILL BE FURTHER WEST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. A FEW OF THESE STORMS MAY ALSO PRODUCE GUSTY WINDS...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-171100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 317 PM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. WHILE SOME OF THE STORMS MAY PRODUCE GUSTY WINDS...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE ON SUNDAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. GEELHART
In the hours before
Local storm report, Jun 16, 2:10 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG RANTOUL 40.30N 88.16W
06/16/2012 CHAMPAIGN IL TRAINED SPOTTER
SEVERAL TREES BLOWN DOWN. A SCHOOL LOST PART OF ITS ROOF.
REPORT FROM WFO CHICAGO STORM SPOTTER.
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:38 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 52 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.